PR Newswire reports that the U.S. Food and Drug Administration alleges some cough capsules pose a risk to young children. According to the FDA, the “accidental ingestion of Tessalon (benzonatate) by children younger than 10 years can result in serious side effects or death,” the Newswire reports.
The news story reports that “Tessalon, approved by the FDA to treat symptomatic relief of cough in patients older than 10, may attract younger children because of the drug’s candy-like appearance – a round, liquid-filled gelatin capsule.” The news source explains that the “safety and effectiveness” of this drug in children under 10 years of age has not yet been determined.
According to the Newswire report, “A review of the FDA’s Adverse Event Reporting System database from 1982 through May 2010 identified seven cases of accidental ingestion associated with benzonatate in children younger than 10.” The report indicates that five of those seven cases ended with the death of children 2 or younger, according to the story. Newswire continues, explaining “Overdose with benzonatate in children younger than 2 years has been reported following accidental ingestion of only one or two benzonatate capsules.”
For that reason, Newswire reports that Carol Holquist, R.Ph., the director of the FDA’s Division of Medication Error Prevention and Analysis said “‘Benzonatate should be kept in a child-resistant container and stored out of reach of children.’” According to the Newswire, she also explained that “‘The FDA encourages health care professionals to talk with their patients and those caring for children about the risk of accidental ingestion or overdose.’”
According to the news source, “adverse events reported in the overdose cases included cardiac arrest, coma, and convulsion.” The story goes on to explain that symptoms of an overdose can appear within 15 to 20 minutes of ingestion. Furthermore, the PR Newswire says some of the reported deaths among children occurred “within hours of the accidental ingestion.”
In response, the Newswire reports that “The FDA is also adding a new Warning and Precaution section to the benzonatate drug label to warn health care professionals about accidental ingestion resulting in overdose and death in children younger than 10.”
If you or a loved one has experienced serious side effects or health complications due to the use of a cough capsule containing benzonatate, contact Newsome Law Firm and fill out a case evaluation form today. Our team of attorneys has experience specific to complications associated with hazardous medication. Not only can they give you the legal guidance you need, they can help you get the compensation you deserve.
PR Newswire Staff Writer. (December 14, 2010) “FDA Says Tessalon Liquid Cough Capsules Pose Risk for Young Children.” Retrieved on December 15, 2010 from PR Newswire.